Alert archive / Indiana / Special Weather Statements in 2016

Special Weather Statement, NWS Northern Indiana

August 20, 2016Grant County, Indiana

NWS Northern Indiana issued this special weather statement at Aug 20, 2016, 4:16 PM EDT for Grant County, Indiana. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2016, 4:16 PM EDT (20:16 UTC)
Expired
Aug 20, 2016, 4:45 PM EDT
In force
29 min
Issued by
NWS Northern Indiana

County Grant County, IN

The radar

The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WWUS83 KIWX 202016
SPSIWX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
416 PM EDT SAT AUG 20 2016

INZ032-202045-
GRANT-
416 PM EDT SAT AUG 20 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRANT COUNTY...

AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WINDFALL
CITY... OR 11 MILES WEST OF FAIRMOUNT...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARION...GAS CITY...UPLAND...FAIRMOUNT...JONESBORO...SWAYZEE...
SIMS...FOWLERTON...HACKLEMAN...ROSEBURG...MICHAELSVILLE...
LAKE WOOD...HERBST...RADLEY...HOME CORNER...NORMAL AND POINT ISABEL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4052 8586 4057 8553 4038 8551 4038 8586
TIME...MOT...LOC 2016Z 259DEG 35KT 4040 8587 

$$

MCS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Aug 20, 3:36 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 20, 3:36 PM EDT, 40 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
336 PM EDT SAT AUG 20 2016

.SYNOPSIS...
Issued at 333 PM EDT Sat Aug 20 2016

A cold front will move through the region this evening. Scattered
showers and thunderstorms can be expected along and ahead of this
front. Cooler and less humid air will arrive later tonight and
linger into the start of the new work week. Lows tonight will be
in the 60s while highs on Sunday will only be in the lower to
middle 70s.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 333 PM EDT Sat Aug 20 2016

Broken line of convection along pre-frontal trough will continue
to work east through the forecast area into early evening. Modest
shear of 20-30 knots with veering wind profile has led to some
weak rotation in storms. However...instability remains weak in the
500- 1000 j/kg range with some pockets around 1500 j/kg. With this
limited instability...updrafts have struggled to reach sufficient
height for a lot of lightning. Tops have been around 25-30kft and
this is around height of -20C level. The combination of modest
shear and limited CAPE will still be enough for a few stronger
storms with some rotation into the early evening. Isolated strong
storms remain possible. Cannot rule out a funnel cloud or even
isolated tornado given the circulations we saw earlier this
afternoon leave our Michigan counties. However...believe those
were enhanced by mesoscale effects of lakeshore and frictional
components as line of storms moved off Lake Michigan coupled with
stronger shear profiles to our north.

Main front to cross the area this evening and early
tonight...bringing and end to rain chances. Models have remained
consistent with secondary and tertiary short waves driving through
mean trough Sunday with wrap around moisture clipping our far north.
Did add a low chance PoP for these features. Models also showing 500-
1000 j/kg CAPE with residual moisture and cold air advection aloft
with steepening low level lapse rates. Included mention of thunder
though expect coverage to be mainly isolated. It will be a bit
breezy...cooler and less humid. Highs only expected in the 70s and
lower Michigan sites may stay in the upper 60s if clouds and showers
do develop.

&&

.LONG TERM...(Sunday Night through Saturday)
Issued at 333 PM EDT Sat Aug 20 2016

Once again with active weather in the near term have generally
followed Superblend init. Did limit PoPs once again to less than 60
percent given uncertainty at longer lead times with convection and
timing of systems. Otherwise it looks cool and dry Sunday and Monday
with warming trend Tuesday into Wednesday. Next system will
approach with chances for showers and storms Wednesday and Thursday.
Kept Friday and Saturday dry for now with front moving south of area
and high pressure building back in per GFS and ECMWF 12z solutions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 112 PM EDT Sat Aug 20 2016

Theta-e surge along pre-frontal trough will provide several rounds
of showers/embedded thunder through mid afternoon...with
additional rain/storms expected late afternoon along a cold front.
CIGs mainly in the MVFR to low end VFR range expected, though a
period of IFR conditions possible with more organized line of
rain/thunder into KSBN early afternoon and KFWA mid afternoon.
Winds will likely gust 20-30 knots at times. VFR/dry otherwise
tonight-Sunday post-frontal as extensive low VFR stratocu works
in.

&&

.IWX Watches/Warnings/Advisories...
IN...Beach Hazards Statement through Sunday evening for INZ003.

MI...Beach Hazards Statement through late Sunday night for MIZ077.

OH...NONE.
LM...Small Craft Advisory until 1 AM EDT Monday for LMZ043-046.

&&

SYNOPSIS...Fisher/Lashley
SHORT TERM...Lashley
LONG TERM...Lashley
AVIATION...Steinwedel

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 20, 4:38 AM EDT, 11 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
438 AM EDT SAT AUG 20 2016

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-210845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
438 AM EDT SAT AUG 20 2016 /338 AM CDT SAT AUG 20 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING. AT THE
PRESENT TIME...THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL.
HOWEVER...A STRONG THUNDERSTORM IS POSSIBLE WITH LOCALLY GUSTY
WINDS.

WINDS AND WAVES WILL INCREASE THIS AFTERNOON INTO
TONIGHT...RESULTING IN A MODERATE TO HIGH RISK OF RIP CURRENTS
ALONG THE BEACHES OF SOUTHEASTERN LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH WAVES AND RIP CURRENTS ARE LIKELY TO CAUSE DANGEROUS
SWIMMING CONDITIONS ALONG THE BEACHES OF SOUTHEASTERN LAKE
MICHIGAN SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-210845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
438 AM EDT SAT AUG 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY MAINLY THIS AFTERNOON...WITH LOCAL WIND
GUSTS IN EXCESS OF 35 KNOTS POSSIBLE ALONG WITH BRIEFLY HIGHER
WAVES.

WINDS AND WAVES WILL LIKELY BECOME HAZARDOUS TO SMALL CRAFT THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS AND WAVES ARE EXPECTED TO BE HAZARDOUS TO SMALL CRAFT ON
SUNDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Aug 20, 2:56 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
256 PM EDT SAT AUG 20 2016

INZ015-022-201930-
CASS-FULTON-
256 PM EDT SAT AUG 20 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FULTON AND
NORTHEASTERN CASS COUNTIES...

AT 256 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ROYAL
CENTER... OR 11 MILES NORTH OF LOGANSPORT...MOVING NORTHEAST AT 40
MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROCHESTER...KEWANNA...FULTON...LAKE MANITOU...METEA...GRASS CREEK...
FLETCHER...MARSHTOWN...LUCERNE...LEASES CORNER AND NYENA LAKE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4104 8647 4111 8617 4090 8617 4083 8647
TIME...MOT...LOC 1856Z 241DEG 37KT 4092 8644

MCS
Special weather statement, Aug 20, 3:21 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
321 PM EDT SAT AUG 20 2016

INZ023-024-201945-
WABASH-MIAMI-
321 PM EDT SAT AUG 20 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MIAMI AND SOUTHWESTERN
WABASH COUNTIES...

AT 320 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PERU...MOVING
NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WABASH...PEORIA AND RICHVALLEY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4070 8604 4073 8604 4086 8588 4074 8583
TIME...MOT...LOC 1920Z 234DEG 16KT 4073 8602

MCS
Special weather statement, Aug 20, 3:49 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
349 PM EDT SAT AUG 20 2016

INZ024-032-202015-
WABASH-GRANT-
349 PM EDT SAT AUG 20 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WABASH AND
NORTHWESTERN GRANT COUNTIES...

AT 349 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SWEETSER...OR
10 MILES NORTHWEST OF MARION...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA FONTAINE AND JALAPA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4058 8586 4065 8586 4074 8564 4061 8565
TIME...MOT...LOC 1949Z 254DEG 21KT 4062 8585

MCS
Special weather statement, Aug 20, 4:01 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
401 PM EDT SAT AUG 20 2016

INZ016-017-024-202030-
KOSCIUSKO-WHITLEY-WABASH-
401 PM EDT SAT AUG 20 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL WABASH...
SOUTHWESTERN WHITLEY AND SOUTHEASTERN KOSCIUSKO COUNTIES...

AT 400 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF NORTH MANCHESTER...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTH MANCHESTER...SOUTH WHITLEY...PIERCETON...LARWILL...SIDNEY...
PACKERTON...COLLAMER AND LIBERTY MILLS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4100 8585 4116 8584 4123 8560 4102 8563
TIME...MOT...LOC 2000Z 259DEG 21KT 4111 8583

MCS
Special weather statement, Aug 20, 4:04 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
404 PM EDT SAT AUG 20 2016

INZ006-202030-
LAGRANGE-
404 PM EDT SAT AUG 20 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAGRANGE COUNTY...

AT 403 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR LAGRANGE...
MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAGRANGE...ADAMS LAKE...WOODRUFF...ELMIRA...EDDY...MONGO...
OLIVER LAKE...INDIANOLA...BIG LONG LAKE...BRUSHY PRAIRIE AND PLATO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4153 8545 4168 8542 4170 8520 4155 8520
TIME...MOT...LOC 2003Z 259DEG 21KT 4160 8540

MCS
Special weather statement, Aug 20, 4:16 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
416 PM EDT SAT AUG 20 2016

INZ032-202045-
GRANT-
416 PM EDT SAT AUG 20 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GRANT COUNTY...

AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WINDFALL
CITY... OR 11 MILES WEST OF FAIRMOUNT...MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARION...GAS CITY...UPLAND...FAIRMOUNT...JONESBORO...SWAYZEE...
SIMS...FOWLERTON...HACKLEMAN...ROSEBURG...MICHAELSVILLE...
LAKE WOOD...HERBST...RADLEY...HOME CORNER...NORMAL AND POINT ISABEL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 4052 8586 4057 8553 4038 8551 4038 8586
TIME...MOT...LOC 2016Z 259DEG 35KT 4040 8587

MCS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:18 AM EDTBeach Hazards StatementIWX45 hr
Aug 20, 2:56 PM EDTSpecial Weather StatementIWXFulton34 min
Aug 20, 3:21 PM EDTSpecial Weather StatementIWXMiami24 min
Aug 20, 3:49 PM EDTSpecial Weather StatementIWXGrant26 min
Aug 20, 4:01 PM EDTSpecial Weather StatementIWXKosciusko29 min
Aug 20, 4:04 PM EDTSpecial Weather StatementIWXLaGrange26 min
Aug 20, 4:33 PM EDTSpecial Weather StatementIWXBlackford, Grant, Wells42 min
Aug 20, 4:52 PM EDTSpecial Weather StatementIWXAllen38 min
Aug 20, 5:05 PM EDTTornado WarningIWXWells12 min
Aug 20, 5:21 PM EDTSpecial Weather StatementIWXAdams, Jay39 min
Aug 20, 5:46 PM EDTTornado WarningIWXAllen16 min
Aug 20, 1:58 PM EDTSpecial Weather StatementIWXCass32 min
Aug 20, 6:25 PM EDTSpecial Weather StatementIWXAllen35 min
Aug 20, 7:04 PM EDTSpecial Weather StatementIWXAllen26 min

Nearby

Special Weather Statements in Indiana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.